Common medications could cause harmful weight loss

Professional Guided Hypnosis, Self Help, Health Issues, Personal Development, Self Improvement, Help for 100s of Issues ... Certified Hypnosis Downloads. Click Here Now

In the news ...

Common medications could cause harmful weight loss

Medications commonly used to treat dementia could result in harmful weight loss, according to researchers, and clinicians need to account for this risk when prescribing these drugs to older adults, they said.

"This is very relevant to patient care because unintentional weight loss in older adults is associated with many adverse outcomes, including increased rates of institutionalization and mortality, a decline in functional status, and poorer quality of life," said lead author Meera Sheffrin, MD, geriatrics fellow in the UCSF School of Medicine at the UCSF-affiliated San Francisco VA Medical Center. "Our study provides evidence in a large, real-world population that cholinesterase inhibitors may contribute to clinically significant weight loss in a substantial proportion of older adults with dementia."

Alzheimer's disease and other dementias are prevalent, affecting one in six people over age 80. The main drug treatments, a class of medications called cholinesterase inhibitors, are marginally beneficial for most patients and may have serious side effects such as gastrointestinal symptoms.

Further research is needed to validate these findings and address study limitations, including if there is a specific subgroup in which starting cholinesterase inhibitors had a higher risk of weight loss, as this study may have been underpowered to find those differences. The sample also included mainly older male veterans, so the generalizability of the findings to women is uncertain, the researchers said.

"Clinicians should take into account the risk of weight loss when weighing the risks and benefits of prescribing cholinesterase inhibitors in patients with dementia," the authors write. "In addition, clinicians should monitor for weight loss if these medications are prescribed and consider discontinuing cholinesterase inhibitors if significant weight loss occurs."

Other UCSF contributors to the Journal of the American Geriatrics Society study were senior author Mike Steinman, MD, associate professor, and Yinghui Miao, MD, MPH, statistician, of geriatrics; and W. John Boscardin, PhD, professor of epidemiology and biostatistics. University of Claifornia San Francisco. Journal of the American Geriatrics Society




















Common medications could cause harmful weight loss

All rights reserved

Concise Encyclopedia.com, Research Online, Search Engines, Dictionaries, Reference Desk, Wikipedia encyclopedia, World encyclopedia, Internet encyclopedia, and unlimited Internet Resources ...